If some botox is released from the syringe as it is being moved from one area on the face to another, and the liquid Botox drips into the eye could it freeze or relax the muscles near or around the eye area?
If Botox Drips into Your Eye After an Injection Could It Freeze the Eye Muscles?
Doctor Answers (16)
Botox dripped into the eye
You don't have to worry that botox would have a significant effect on your eye muscles if it gets accidentally dripped on the surface. One reason is your tear film and its clearance function will protect you and wisk away the botox. Two, its unlikely that any of it would get absorbed in the first place in any significant amount. Right now there are no transmucosal/transconjunctival/transdermal applications clinically available for anywhere in the body for that reason. And I would disagree with the comment that the future transdermal application pathway suggests your accidental drop would get absorbed, because the transdermal absorbtion is slow and takes either a patch or prolonged contact. So in the end, you have nothing to worry about. #botox
Web reference: http://robertsonplasticsurgery.com
Although it is unlikely, Botox can be absorbed through the skin and mucous membranes. As I have written about before, there is a topical botulinum toxin that is in development and research articles show that it does work. The barrier to absorption is less with mucous membranes, so theoretically it would be easier to see the effect. With all of this in mind, this is not something to be concerned about. The amount is tiny, most of it will be washed out of the eye with tearing and it only has the potential to affect a small part of the muscle.
No-not so much.
That liquid contains a minute amount of BOTOX. It is very poorly absorbed if at all through the conjunctiva and cornea. As near as we know, it has absolutely no effect. The biggest tragedy is that each drop probably cost ten bucks!
You might also like...
Botox drip - can it freeze a muscle
No, neurotoxins need to be directly injected into a muscle to have an effect. A small drip in your eye, or anywhere on your face for that matter, won't affect muscles. It needs to be injected under the skin, into the muscle.
An unlikely event for Botox to be dropped into the eye
When properly administered, Botox would not be dropped into eye. However, in the unlikely event that this occurred, one or two drops of Botox solution dropped into the eye would not be able to penetrate to the location behind the eye where the muscles reside. In addition, the natural flushing mechanism of the eye would remove the drug very quickly, though it would be prudent to flush the eye with saline anyway.
Web reference: http://www.advdermatology.com/pages/botox__cosmetic/296.php
Botox dripping into the eye
Fortunately there does not appear to be any risk with Botox that has been dripped into the eye by mistake. This is not to say that I would encourage dripping Botox into the eye in larger quantities, and certainly not injecting it into the eye. The tear film would quickly dilute and wash away a small amount of Botox that was dropped on the eye.
Botox drip is of no concern (except costly waste!)
Absorption through the cornea or mucous membranes is minimal, so there is nothing to worry about except the inappropriate waste of that expensive drop! This can result from having an air bubble in the syringe, which may also reduce the amount of Botox you actually received as compared what you paid for. In my opinion, this could happen to anyone, but if it is common it really reflects poor technique and practice! Best wishes!
Web reference: http://www.mpsmn.com/carillon-clinic
Botox dropped into the eye
A drop of Botox dropped into the eye should have no effect. It will be diluted by your tears and washed away into the tear ducts. Also it is poorly absorbed by the conjunctiva and cornea. So don't worry you will be fine.
having botox accidently dropped into your eye does not leave you muscle numb. You are safe. Best wishes.
Adverse Botox events
This is a good question. The Botox should not absorb through the conjunctiva of the eye and must be injected in proximity of the nerve and muscle interface to produce the paralytic effect.
Be healthy and be well,
James M. Ridgway, MD
Web reference: https://www.larrabeecenter.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.